Flood, Brown
- When
- September 1, 12:00 AM CST to September 5, 3:00 PM CST
- Where
- Brown County, 2 mi NE of Plana to 5.91 mi S of Putney
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 45.540, -98.290
The James River fell below flood stage at Stratford on September 5th during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The James River fell below flood stage at Stratford on September 5th during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:29 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1229 AM CDT SUN SEP 1 2013 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT CONVECTION HAS BEGUN ALONG THE COLD FRONT ACROSS MARSHALL AND DAY COUNTIES...WITH WEAKER POST FRONTAL SHOWERS AND STORMS FARTHER WEST. FOCUS REMAINS ON THE CONVECTION ALONG THE FRONT...WHICH WILL AFFECT THE EASTERN CWA FOR A FEW MORE HOURS. SVR WATCH 507 HAS ALREADY BEEN ISSUED AND COVERS THE EASTERN CWA. ALL ACTIVITY WILL END LATER THIS EVENING AS THE FRONT PUSHES FARTHER EAST INTO MINNESOTA. HIGH PRESSURE WILL THEN BE BUILDING INTO THE AREA ON SUNDAY WITH COOLER TEMPS ARRIVING AS WELL. HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER THROUGH MONDAY...BRINGING DRY CONDITIONS AND PLEASANT TEMPERATURES. .LONG TERM...TUESDAY THROUGH SATURDAY NOT A WHOLE LOT HAS CHANGED IN 24 HOURS. AN UPPER LEVEL RIDGE IS STILL FORECAST TO BUILD BACK INTO THE REGION. MOST OF THE PERIOD IS EXPECTED TO REMAIN DRY WITH TEMPERATURES WARMING BACK INTO THE 80S AND 90S FOR MUCH OF THE CWA. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS HIGH PRESSURE WILL BRING VFR CONDITIONS TO THE REGION FOR THE NEXT 24 HRS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...DORN AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT SAT AUG 31 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 N ROSLYN 45.57N 97.49W
08/31/2013 E1.00 INCH DAY SD FIRE DEPT/RESCUE
ROSLYN FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL ON
HWY 25 NORTH OF ROSLYN
0341 PM HAIL 3 NNE NEW EFFINGTON 45.90N 96.90W
08/31/2013 E1.75 INCH ROBERTS SD PUBLIC
RESIDENT REPORTED GOLF BALL SIZED HAIL AS THE STORM
MOVED THROUGH
0341 PM HAIL 4 NE PICKEREL LAKE STAT 45.54N 97.23W
08/31/2013 E1.75 INCH DAY SD TRAINED SPOTTER
GOLF BALL SIZED HAIL AS STORM MOVED THROUGH
0349 PM HAIL ROSHOLT 45.87N 96.73W
08/31/2013 E0.88 INCH ROBERTS SD TRAINED SPOTTER
SPOTTER REPORTED NICKEL SIZED HAIL ONGOING
0408 PM TSTM WND DMG WHEATON 45.81N 96.50W
08/31/2013 TRAVERSE MN PUBLIC
TREES AND BRANCHES DOWN IN RESIDENTS YARD... STRONG
WINDS WITH ONSET OF STORM
0431 PM HAIL 3 NNW ODESSA 45.30N 96.36W
08/31/2013 E1.25 INCH BIG STONE MN STORM CHASER
STORM CHASER CALLED IN WITH REPORT OF HALF DOLLAR SIZED
HAIL ONGOING
&&
EVENT NUMBER ABR1300755 ABR1300756 ABR1300758 ABR1300757 ABR1300759
ABR1300760
TROGDONThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477125.